Pittsburgh police issue warning to heroin users after string of overdoses
April 15, 2015 5:23 PM
Pittsburgh police and other investigators are trying to determine whether the spike in suspected heroin overdoses between 3:10 p.m. and 8:05 p.m. Tuesday resulted from a bad batch of heroin.
By Jonathan D. Silver / Pittsburgh Post-Gazette
Two people have died in Pittsburgh from suspected heroin overdoses involving stamp bags marked either “Chocolate” or “Chicken/Waffle,” and at least nine other people survived overdoses Tuesday.
James Nardozi, 31, was pronounced dead at UPMC Mercy at 7:05 a.m. Tuesday after being transported there from Dormont, Allegheny County spokeswoman Amie Downs said Wednesday. He is believed to have overdosed on “Chicken/Waffle.”
Nearly 12 hours later, about 6:15 p.m., Patrick Byrnes, 38, was found dead in the restroom of a restaurant on West Liberty Avenue in Beechview, Ms. Downs said. He is believed to have been using heroin from a bag marked “Chocolate.”
The deaths were part of a spike in suspected heroin overdoses Tuesday that were both fatal and nonfatal. Authorities are awaiting toxicology test results to determine conclusively whether the men died from heroin overdoses.
Medical Examiner Karl Williams is also “looking at recent cases with a high index of suspicion and a positive drug screen in the urine,” Ms. Downs said.
Investigators at the crime lab are testing residue found at suspected overdose scenes to try to determine whether the drug was laced with another substance such as fentanyl, a potent painkiller than can be lethal when mixed with heroin.
Karen Hacker, director of the Allegheny County Health Department, said she believes authorities are better positioned for an outbreak of heroin overdoses than they were in January 2014, when a batch of heroin killed as many as 22 people in four counties and resulted in nonfatal overdoses throughout Pittsburgh.
“We’re trying to get ahead of this,” Dr. Hacker said. “We do not know as yet if there’s any tainted heroin involved. That’s still being investigated. … We recognize that it’s a critical situation, and we want to make sure that people are safe.”
Pittsburgh police are warning heroin users to also avoid stamp bags marked “Predator” with the image of a shark in blue ink. Those bags were found at the scenes of three suspected nonfatal heroin overdoses in different sections of the city, Zone 3 Cmdr. Larry Scirotto said Wednesday.
“If you are in possession of that, you should be careful,” Cmdr. Scirotto said.
The scene of a fourth suspected nonfatal overdose had a stamp bag that bore no markings.
The first incident disclosed by Cmdr. Scirotto, involving a “Predator” bag, occurred at 3:10 p.m. on Rinne Street in Arlington. The next happened at 4:12 p.m. inside a restroom at a restaurant on Brownsville Road in Carrick. That one had the blank stamp bag.
Three minutes later emergency responders were called to Madeline Street, also in Carrick, for another overdose with a “Predator” bag.
At 6:07 p.m. came the fatal overdose. And another incident took place about 8:05 p.m. on Woodville Avenue in the West End, the final “Predator” call.
As police and public health officials with Allegheny County ramp up efforts to respond to the rash of suspected overdoses, treatment centers are also increasing their attention.
“All of the treatment centers kind of go on high alert when something like this happens to get people off the streets as quickly as possible,” said Vanessa Sebetich, spokeswoman for Greenbriar Treatment Center in Washington, Pa. “Get off the streets. We do not know what is in these bags.”
Ms. Sebetich noted that opiate addicts, as well as their family members, have prescription access to naloxone, a potentially lifesaving drug that can reverse a heroin overdose if administered quickly.
Emergency medical technicians in Pittsburgh carry the drug, and just this month Pennsylvania Gov. Tom Wolf said state police will begin carrying naloxone kits in patrol cars.
In Pittsburgh, EMTs carry naloxone but police officers do not.
Ms. Sebetich noted that addicts and their family members can get naloxone prescriptions filled through area pharmacies. Information is available at www.getnaloxonenow.org.
Dr. Hacker encouraged anyone experiencing an overdose or their loved ones to call 911 even if they have naloxone available to them. The effects of the drug, often used under the brand name Narcan, last only about 20 minutes.